Advertisement

Eltham teens treated in hospital after using spiked vape

File image showing vapes in a young woman's hand
The Met said one of the teens had to be placed in an induced coma following the incident, but later recovered

Five teenagers required hospital treatment after they were thought to have smoked a vape spiked with the illegal drug Spice, the Met has said.

Police officers were called to a school in Eltham in south-east London on 29 January "after a number of students reported feeling unwell".

One of the youngsters had to be placed in an induced coma and "was later revived and recovered", the force said.

It added inquiries were under way "to establish the full circumstances".

In a statement, the force said the students "suffered symptoms including a reduced level of consciousness, vomiting and confusion".

The vape thought to have been involved was later tested and found to contain Spice rather than Tetrahydrocannabinol (THC), a compound found in cannabis.

A Met spokesperson said the force was "aware of illegal drug products being sold in vape form by illegal drug dealers" where "vape products may be described to those buying them as containing THC".

"In recent weeks, four vapes have been sent for testing and all were found to contain the drug spice rather than THC. This included one of the vapes recovered after an incident in Eltham."

The spokesperson added it can take one to three hours for the effects of the drug to become apparent.

"Our message to the public is clear. You should never buy illegal drugs since you simply do not know what these products contain," they said.

"We have been liaising with the Office for Health Improvement and Disparities about this issue."

Similar incidents have also been reported recently in other parts of the country, including Greater Manchester, Yorkshire and Middlesbrough.


Listen to the best of BBC Radio London on Sounds and follow BBC London on Facebook, X and Instagram. Send your story ideas to hello.bbclondon@bbc.co.uk